Texas, 2021

Drought in Texas, March 2 to 15, 2021

March 2 to 15, 2021 · NWS BRO · 1 event in 1 county or zone

Persistent dry weather allowed for drought conditions to expand from north to south across Hidalgo County immediately after March began. On March 2nd, a sliver of Extreme (D3) Drought into areas along and just south of FM 490, including Hargill and agricultural land near the South Texas International Airport north of Edinburg.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Persistent dry weather allowed for drought conditions to expand from north to south across Hidalgo County immediately after March began. On March 2nd, a sliver of Extreme (D3) Drought into areas along and just south of FM 490, including Hargill and agricultural land near the South Texas International Airport north of Edinburg. The vast majority of Southern Hidalgo, from McCook through Edinburg and Monte Alto south to the Rio Grande, remained in Severe (D2) Drought.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Mar 1, 10:20 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Mar 1, 10:20 PM CST, 1 hour 40 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1020 PM CST Mon Mar 1 2021

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...MVFR conditions will prevail at all aerodromes
overnight with moderate winds. For the next few hours BRO may see
some IFR ceilings. Just before daybreak VFR ceilings are expected
at MFE with VFR at HRL and BRO expected by midday.

&&

.PREV DISCUSSION... /issued 516 PM CST Mon Mar 1 2021/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...Currently observations are showing MVFR at BRO with
IFR at HRL and MFE. IFR will prevail at MFE with MVFR conditions
prevailing over HRL and BRO with brief periods of IFR for the next
few hours. Later this evening and overnight MVFR conditions are
expected across all aerodromes lifting to VFR around daybreak for
MFE and HRL and just after daybreak for BRO. Periods of light
showers and drizzle will continue in and around around the
airports this evening before tapering off with moderate winds
continuing through the TAF period.

PREV DISCUSSION... /issued 251 PM CST Mon Mar 1 2021/

SHORT TERM (Now through Tuesday Night): The anticipated cold
front has completely pushed south of the Rio Grande, with a
underwhelming amount of precipitation with it. Latest observations
across Deep South Texas have shown only a few hundreths of an
inch have fallen as of this writing, with amounts up to a tenth of
an inch at most in some areas of the lower Rio Grande Valley and
along the immediate coast. Although chances will continue to
dwindle through tonight, light to moderate showers will remain
possible through this evening, but should end west to east and
push offshore by midnight or so.

Overcast skies will persist this evening and into Tuesday morning as
overrunning occurs. Despite the cloud cover, overnight low
temperatures will bottom out into the upper 40s to near 50 degrees
tonight. Cold air advection will continue through the day on
Tuesday, with below seasonal average high temperatures reaching the
low-mid 60s. The H5 trough axis will shift east of the area Tuesday
morning and ridging will build in behind it over the southern CONUS.
As this occurs, clouds will begin to clear from west to east.
Temperatures may need to be bumped up a degree or two from the
current forecast if clearing occurs earlier. Skies should be mostly
clear by Tuesday evening, setting up night of radiational cooling.
Lows will dip into the low-mid 40s by sunrise Wednesday.

LONG TERM (Wednesday through Monday): A flat 500mb ridge over
most of the west-central half of the United States Wednesday will
amplify Thursday as a 500mb trough/low deepens and moves into the
western United States. At the surface...high pressure across east
Texas will begin to move eastward Thursday allowing an onshore
flow to return late Thursday across the lower Texas coast
especially with low pressure developing across the Texas
panhandle. The upper level low/trough will move into the southern
plains Friday and a frontal system will develop across Oklahoma
and north Texas. As the 500mb shortwave trough kicks out of the
southern plains Fri afternoon...the frontal wave will move
southeast into east Texas and bring a cold front through southwest
Texas Fri night and through the Rio Grande Valley late Fri night
into early Sat morning. Will continue to mention a slight chance
to chance of showers...mainly across the coastal sections of the
CWA...Friday. A 500mb shortwave ridge will move across west Texas
Saturday in the wake of the shortwave trough providing northwest
flow aloft across south Texas. Rain chances are not expected
across deep south Texas through the weekend into early next week
even as a weak 500mb shortwave trough moves across the southern
plains Sunday. Below normal to slightly below normal temperatures
Wednesday and Thursday will return to near normal Friday before
below normal to slightly below normal return Saturday and continue
through Sunday.

MARINE (Now through Tuesday Night): A cold front has pushed through
the coastal waters this afternoon. Adverse marine conditions will
prevail along the Lower Texas Coast this evening and through Tuesday
afternoon with strong and gusty northerly winds. A Small Craft
Advisory is in effect for the Laguna Madre through 9 AM CST Tuesday
and for the Gulf waters through 6 PM CST Tuesday. Winds are forecast
to be strongest between 03z-12z Tuesday (9 PM tonight - 6 AM Tue.),
with occasional gale force wind gusts on the Gulf waters. A Gale
Warning may be needed if winds continue to trend upward. Favorable
marine conditions will commence starting Tuesday night into
Wednesday morning, with light to moderate northerly winds and seas 3
to 5 feet.

Wednesday through Saturday...Light east to northeast winds will
prevail across the coastal waters Wednesday with surface high
pressure across east Texas. The pressure gradient will remain weak
across the lower Texas coast Thursday. Winds will veer to the east
to southeast but remain light as the surface ridge begins to move
eastward. Winds will veer to the southeast Thurs night and
increase as the pressure gradient increases. A cold front will
move through southwest Texas Fri afternoon. Winds will become
light across the western Gulf of Mexico Friday before shifting to
the north and increasing Fri night as the front moves offshore.
Moderate to strong north winds will develop across the coastal
waters Fri night into Saturday providing SCEC conditions across
the offshore waters.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  50  61  48  67 /  40  10   0   0
BROWNSVILLE          51  63  48  70 /  40  10   0   0
HARLINGEN            49  64  45  71 /  30  10   0   0
MCALLEN              51  66  48  74 /  20  10   0   0
RIO GRANDE CITY      50  66  46  75 /  10  10   0   0
SOUTH PADRE ISLAND   53  60  55  62 /  40  10   0   0

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Advisory until 9 AM CST Tuesday for GMZ130-132-135.

     Small Craft Advisory until 6 PM CST Tuesday for GMZ150-155-170-
     175.

&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

68-McGinnis/Aviation
Hazardous weather outlook, Mar 1, 4:16 PM CST, 7 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
416 PM CST Mon Mar 1 2021

TXZ248>257-351-353-022230-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
416 PM CST Mon Mar 1 2021

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

There is a High Risk of rip currents at the beaches of South Padre
Island and at Boca Chica Beach.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

An elevated risk of rip currents is possible at the local beaches
Tuesday and Wednesday and again on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-022230-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
416 PM CST Mon Mar 1 2021

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

A Dense Fog Advisory is in effect for the Laguna Madre and Gulf of
Mexico waters from 0 to 20 nautical miles offshore from the Rio
Grande to Port Mansfield until 5 PM CST this afternoon.

A Small Craft Advisory is in effect for the Laguna Madre until 9
AM CST Tuesday.

A Small Craft Advisory is in effect for the Gulf of Mexico waters
from 0 to 60 nautical miles offshore until 6 PM CST Tuesday.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A Small Craft Advisory is in effect for the Laguna Madre until 9
AM CST Tuesday.

A Small Craft Advisory is in effect for the Gulf of Mexico waters
from 0 to 60 nautical miles offshore until 6 PM CST Tuesday.

Additional Small Craft Advisories are possible along the Lower
Texas Coast Saturday night through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Southern Hidalgo County

When
March 2, 12:00 AM CST to March 15, 11:59 PM CST
Where
Southern Hidalgo County forecast zone
Reported by
Drought Monitor
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

Due to a lack of significant rainfall, Extreme (D3) Drought expanded into a sliver of Southern Hidalgo county from the north, to include Hargill and areas around the South Texas International Airport 11 miles north of Edinburg. Severe (D2) Drought remained in place across the remainder of Southern Hidalgo, from McCook to Monte Alto to the Rio Grande.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950143.